West Virginia, 2018

Flooding in West Virginia, June 22 to 24, 2018

June 22 to 24, 2018 · NWS LWX · 5 events in 5 counties and zones

Heavy rain over a two day period caused flooding across eastern West Virginia on June 22nd into the 23rd. Then, the combination of upstream rainfall caused river flooding on the 23rd and 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain over a two day period caused flooding across eastern West Virginia on June 22nd into the 23rd. Then, the combination of upstream rainfall caused river flooding on the 23rd and 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:13 PM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM EST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Fri Jun 22 2018

.SYNOPSIS...
A warm front will slowly approach the region tonight before
passing through Saturday. Low pressure will move into the
Great Lakes during this time, and the cold front associated
with the low will approach Sunday before passing through
Sunday night. High pressure will return for Monday and Tuesday
before moving offshore during the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface boundary bisects central Virginia this afternoon with
a moist east northeast flow from the Atlantic to the north of
said boundary. The area of rain that plagued locations along and
east of the Blue Ridge this morning has waned a bit as it
entered a more stable airmass to the north. Temperatures have
held pretty steady thanks to the cloud cover and rain coverage,
ranging in the middle 60s to near 70 degrees area wide.

The aforementioned boundary will continue lifting northward
through tonight, as showers and thunderstorms develop and press
eastward this afternoon and evening. Areas that have experienced
heavy rain over the last 24 hours are poised to see additional
rainfall through this evening. As such, we have issued a Flash
Flood Watch until late tonight for portions of central and
northern Virginia, and southern portions of eastern West
Virginia.

The potential also exists for some strong thunderstorms along
the extreme southern portions of our CWA, mainly across central
VA and southern MD this evening. Models do indicate this is
where the best instability will reside, with the NAM showing
0-6km shear values 30-35kts and MUCAPE 1000-1500 J/kg. GFS holds
the boundary a bit further south, thus keeps much of our CWA on
the stable side. Regardless, there will be some potential for
some stronger storms across these areas this evening, and will
be dependent on the location of the boundary.

The showers and thunderstorms this evening will favor a more
progressive nature with the increased flow aloft, but combined
with the rainfall already received over the past 24 hours, a
continued flooding threat remains overnight for the areas
highlighted in the Flash Flood Watch. High res guidance
indicates a downward trend in precipitation coverage after
midnight, as activity moves off to the east northeast. Overnight
lows will remain in the 60s for most.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will reside near the Potomac River Saturday morning,
lifting northward as a warm front through the day. This will
provide a warm and unstable airmass over the CWA. At the same
time and upper level low will be rounding the lower Great Lakes
with vorticity advection passing overhead. This combined with
the warm front ushering in a warm and moist airmass, scattered showers
and thunderstorms will develop mid morning onward. Given the
aforementioned set up and ingredients, some of these storms
could be strong.

The stalled boundary will reside nearby on Sunday, with the
warm and humid air mass sticking around as well. Additional
showers and storms will be possible during Sunday afternoon with
daytime heating. The flow aloft will favor more of a westerly
trajectory as opposed to Saturday, with not as much favorable
lift aloft. The stalled boundary looks to translate to a cold
front and move through the region later on Sunday, helping bring
a bit more stable environment to the region Sunday night, as
well as drier conditions. With the threat for precipitation and
ample cloud cover, do not expect temperatures to stray too far
from normal or slightly above through the period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Canadian high pressure will build overhead for Monday through
Tuesday, bringing dry conditions along with sunshine and low
humidity. Max temps will be in the lower to middle 80s for most
locations with min temps in the 50s and 60s.

The high will move offshore Wednesday through Friday and a west
to southwest flow will cause a warming trend in temperatures
along with a return of more humid conditions. The increased heat
and humidity may lead to a few showers and thunderstorms each
day, especially during the afternoon and evening hours.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR to MVFR forecast through the overnight period with episodes
of LIFR conditions possible as well. The terminals will see
showers move out of the area early this afternoon, as additional
showers and storms develop and approach from the west southwest.
The strongest activity and greatest impacts to aviators will be
at CHO where better instability and higher rainfall rates are
expected to reside. Will maintain rain chances at all terminals
through much of the night before tapering off after midnight
from west to east. Expect restrictions to remain overnight with
ample moisture remaining over the area.

Gusty easterly breezes this afternoon and evening will slacken
overnight, turning light and southerly Saturday morning.
VFR/MVFR CIGs will hold on during the day on Saturday.
Additional showers and thunderstorms will be possible through
the remainder of the weekend, bringing periods of sub-VFR
conditions.

High pressure will bring VFR conditions Monday and Tuesday. The high
will move offshore Wednesday, and this may trigger a few showers and
thunderstorms, especially during the afternoon and evening
hours.

&&

.MARINE...
A frontal boundary south of the waters will continue lifting
northward today and into Saturday. Gusty easterly winds ahead of
the front have helped bring Small Craft Advisory conditions to
the waters today, and this is expected to persist in to this
evening. A few storms may traverse the lower Tidal Potomac and
Chesapeake Bay this evening, some of which may be strong,
requiring the issuance of Special Marine Warnings should
conditions warrant.

Winds are forecast to slacken towards Saturday morning
as the gradient weakens. Showers and storms may impact the
waters Saturday and Saturday night, potentially producing
locally gusty winds.

High pressure will build in behind a cold front Monday through
Tuesday. The high will move offshore Wednesday. A Small Craft
Advisory may be needed for portions of the waters Monday and Monday
night...and again from the return southwest flow Wednesday.

&&

.HYDROLOGY...
Ongoing flood warnings are abound across central and northern
Virginia this afternoon thanks to persistent moderate to heavy
rainfall overnight and early this morning. The heavier rain has
moved off to the north and east, but numerous road closures
remain across the affected areas. Heed any and all road closure
signs and do not venture in to any flooded areas.

While the earlier rains are moving out of the area to our north
and east, additional showers and thunderstorms are expected to
develop later this afternoon and into this evening across the
same areas that received the heaviest rainfall since yesterday.
As a result, a Flash Flood Watch is in effect late this
afternoon through tonight for portions of central and northern
Virginia, including portions of the Shenandoah Valley and
adjacent eastern West Virginia counties. Additional rainfall
accumulations of one to two inches are expected across these
areas with localized higher amounts where stronger showers and
storms impact.

&&

.TIDES/COASTAL FLOODING...
Water levels running one to two feet above astronomical normals
this afternoon. Easterly breezes will promote water levels
continuing to run at or just above this level through tonight.
A Coastal Flood Advisory is in effect this afternoon and through
early Saturday morning during times of high tide at Dahlgren,
the District of Columbia, Arlington County, the city of
Alexandria, and the shoreline in St. Marys County.

Tonights high tide cycle is expected to be the highest
astronomically, with locations near Annapolis and Baltimore
potentially reaching minor flood stage overnight. Will allow the
evening shift to further analyze this threat and follow up with
any necessary advisories as needed.

Additional tidal flooding will be possible again Saturday night
and early Sunday during the high tide cycle. After which, winds
will turn westerly during the day on Sunday and shifting
northwest Monday, helping lower the threat for tidal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 AM EDT Saturday for DCZ001.
MD...Coastal Flood Advisory until 4 AM EDT Saturday for MDZ016.
     Coastal Flood Advisory from 6 PM this evening to 2 AM EDT
     Saturday for MDZ017.
VA...Flash Flood Watch through late tonight for VAZ025-026-036-037-
     503-504-508.
     Flash Flood Watch from 6 PM EDT this evening through late
     tonight for VAZ029-038>040-050-051-055>057-502-507.
     Coastal Flood Advisory until 4 AM EDT Saturday for VAZ057.
     Coastal Flood Advisory until 8 AM EDT Saturday for VAZ054.
WV...Flash Flood Watch through late tonight for WVZ505-506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...BJL
AVIATION...BJL/BKF
MARINE...BJL/BKF
HYDROLOGY...BKF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Jun 22, 10:51 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1151 AM EDT Fri Jun 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1151 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect tonight for Stafford,
Spotsylvania, and King George Counties. Locally heavy rain may
cause creeks and streams to quickly rise out of their banks.

Showers and perhaps an isolated thunderstorm may result in
isolated instances of flooding tonight elsewhere.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
report rainfall amounts and flooding via established protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1151 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Flooding in ongoing in parts of central Virginia and the
Shenandoah Valley. Consult the latest warnings.

A Flash Flood Watch is in effect from 6pm this evening through tonight
for portions of the central Shenandoah Valley, central Foothills
and the northern Virginia Piedmont, as well as adjacent portions
of eastern West Virginia. Multiple rounds of heavy rain may cause
creeks and streams to rise quickly out of their banks as well as
flash flooding in urban areas.

Showers and perhaps an isolated thunderstorm may result in
additional isolated instances of flooding this afternoon and
tonight elsewhere.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
report rainfall amounts and flooding via established protocols.

BKF

In the hours before

Local storm report, Jun 22, 7:51 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLOOD            2 SSE TOMS BROOK        38.91N  78.43W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            SECTIONS OF RIVERVIEW DR. CLOSED DUE TO FLOODING

&&

EVENT NUMBER LWX1800794

CJL
Local storm report, Jun 22, 7:57 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLOOD            2 SSW MOUNT JACKSON     38.72N  78.66W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            WISSLER RD. CLOSED DUE TO FLOODING BETWEEN OLD VALLEY
            PIKE AND INDUSTRIAL PARK RD.

&&

EVENT NUMBER LWX1800795

CJL
Local storm report, Jun 22, 8:01 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
901 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            ALONZAVILLE             38.93N  78.55W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            FAIRVIEW ROAD CLOSED DUE TO FLOODING BETWEEEN BACK ROAD
            AND ALONZAVILLE ROAD.

&&

EVENT NUMBER LWX1800797

JMG
Local storm report, Jun 22, 8:04 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            3 SSE TOMS BROOK        38.91N  78.43W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            HEADLEY ROAD CLOSED DUE TO FLOODING NEAR ZION CHURCH
            ROAD.

&&

EVENT NUMBER LWX1800798

JMG
Local storm report, Jun 22, 8:07 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            2 WNW WOODSTOCK         38.88N  78.55W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            SAINT LUKES ROAD CLOSED DUE TO FLOODING BETWEEN SENEDO
            ROAD AND HONEYSUCKLE ROAD.

&&

EVENT NUMBER LWX1800799

JMG
Local storm report, Jun 22, 8:12 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            1 SE WOODSTOCK          38.86N  78.50W
06/22/2018                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            HOLLINGSWORTH ROAD CLOSED DUE TO FLOODING BETWEEN
            WENGER LANE AND E RESERVOIR ROAD.

&&

EVENT NUMBER LWX1800800

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Morgan

When
June 22, 8:16 PM EST to June 23, 9:50 AM EST
Where
Morgan County, 3.2 mi SW of Great Cacapon to 3.25 mi SW of Great Cacapon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.583, -78.316

The stream gage on the Cacapon River near Great Cacapon exceeded the 9 foot flood stage during the indicated period. The peak of 11.38 feet was observed at 1:15am EST on June 23rd. Rock Ford Road and Powerhouse Road were both flooded.

Flood, Pendleton

When
June 22, 10:30 PM EST to June 23, 12:30 AM EST
Where
Pendleton County, 2.25 mi N of Upper Track to 1.25 mi ENE of Upper Track
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.812, -79.284

Several roads flooded and closed near Upper Tract.

Flood, Grant

When
June 23, 12:20 AM EST to 2:20 AM EST
Where
Grant County, 1.76 mi SSW of Landes to 1.72 mi SSW of Landes
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.876, -79.212

Three feet of flowing water across US 220 near the Pendleton County border.

Flood, Berkeley

When
June 23, 6:03 AM EST to June 24, 10:19 AM EST
Where
Berkeley County, 2.26 mi WSW of Vanclevesville to 2.05 mi W of Blairton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.419, -77.940

The stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage during the indicated period. The peak level of 12.93 feet was observed at 8:00pm EST on June 23rd. Golf Course Road and other roads in the area were flooded.

Flood, Jefferson

When
June 23, 7:38 AM EST to June 24, 7:55 PM EST
Where
Jefferson County, 0.42 mi SSW of Millville to 0.64 mi NNW of Bloomery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.294, -77.783

The stream gage on the Shenandoah River near Millville exceeded the 10 foot flood stage during the indicated period. The peak level of 12.62 feet occurred at 9:30pm EST on June 23rd. Several roads were flooded along the stream.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769112, 764875, 764876, 769113, 769114.